Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2017, 5:18 PM MDT for Sierra County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2017, 5:18 PM MDT (23:18 UTC)
- Expired
- Jul 2, 2017, 6:00 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sierra County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WUUS54 KEPZ 022318 SVREPZ NMC051-030000- /O.NEW.KEPZ.SV.W.0089.170702T2318Z-170703T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service El Paso TX 518 PM MDT SUN JUL 2 2017 The National Weather Service in El Paso has issued a * Severe Thunderstorm Warning for... Central Sierra County in north central New Mexico... * Until 600 PM MDT * At 518 PM MDT, a severe thunderstorm was located near Elephant Butte, or 7 miles northeast of Truth Or Consequences, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Truth Or Consequences... Caballo... Elephant Butte... Williamsburg... Las Palomas... Cuchillo... and Caballo Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Elephant Butte or Caballo Lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3307 10754 3329 10740 3328 10700 3286 10728 TIME...MOT...LOC 2318Z 273DEG 13KT 3323 10719 HAIL...<.75IN WIND...60MPH $$ LANEY
1 follow-up statement
859
WWUS54 KEPZ 022356
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
556 PM MDT SUN JUL 2 2017
NMC051-030005-
/O.EXP.KEPZ.SV.W.0089.000000T0000Z-170703T0000Z/
Sierra NM-
556 PM MDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY WILL
EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm. People on or near
area lakes should still exercise caution as dangerous lightning
continues to be a threat from this weakening storm cell.
LAT...LON 3307 10754 3329 10740 3328 10700 3286 10728
TIME...MOT...LOC 2355Z 273DEG 13KT 3322 10706
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:48 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 2, 2:48 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 248 PM MDT Sun Jul 2 2017 .SYNOPSIS... Hot weather continues as high pressure remains parked over the Borderland. This will continue our current string of 100 degree afternoons through the Fourth of July holiday. Minor amounts of moisture linger across the region, so isolated storms are still possible in the afternoons. Increasing moisture comes back as east winds return on Wednesday through the end of the work week. Scattered showers and thunderstorms are expected late in the week into next weekend. && .DISCUSSION... Synoptic pattern remains largely unchanged with broad high pressure aloft will settled over the south central U.S. High pressure at the surface has backed off to the SE to end our ingest of gulf moisture. Some drying expected today and continuing into MON-TUE as we see some increase in westerly flow into the region. With high pressure still the dominant feature over our region, temperatures will continue to run warm and about 4-7 degrees above normal. This means more 100 degree afternoons for the lowlands through probably TUE (Independence Day). With PW's around 3/4" and dewpoints near 40 degrees we can't totally rule out pop-up isolated showers and thunderstorms through this period, but instability is low due to warm temps aloft. Thus coverage will be minimal and focus will likely be over area mountains. As mentioned in previous discussions, Wednesday looks to bring a shift in the pattern which will find the upper high jogged to our north as low levels show enhanced easterly flow. This will do several things that should lead to a more unsettled weather pattern. The upper atmosphere will cool as the lower atmosphere will moisten. PWs by Wednesday should be back over 1" with dewpoints back in the M-U40s and above. Instability will increase and lead to more widespread shower/storm activity. Currently it appears that WED we will see the increased storms east of the Rio Grande, followed by area-wide activity for THU and FRI. Of course with the upper high displaced and more moisture bringing more clouds/storms temperatures should be lower and back near seasonal normals. Finally, with surface troughing to our west it appears the moisture eventually focuses west of the Rio Grande which may favor those areas over areas east of the river for storms for next weekend. Ultimately the rain/storm pattern may be more influence by smaller-scale upper disturbances which may track in from the east. 14-Bird && .AVIATION...Valid 03/00Z-04/00Z... Mainly VFR with FEW-SCT080 100-140 AND SCT-BKN200-250. Very isolated CB/TSTM ovr Gila Wilderness / Sacramentos 00Z-06Z. Winds WSW 08kts until 09Z then NW-N 08kts. 20-Novlan && .FIRE WEATHER... High pressure aloft will bring warm above normal temperatures across southern New Mexico and west Texas today through Tuesday with temperatures cooling to near normal Wednesday. However sufficient moisture will flow into the region to produce a few mainly afternoon and evening thunderstorms each day though much of the region will experience little to no rainfall. Wind speeds will be around 5 to 15 mph most of the forecast period with stronger gusts near thunderstorms. Min RH values will run generally less than 15% west of the Rio Grande and 15% to 25% east Sunday and 12% to 22% all areas Monday. 20-Novlan && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 101 75 102 / 0 0 10 0 Sierra Blanca 72 97 72 97 / 20 20 20 10 Las Cruces 70 99 70 100 / 0 0 20 0 Alamogordo 69 99 68 100 / 0 10 20 0 Cloudcroft 53 77 55 77 / 20 20 30 10 Truth or Consequences 71 98 70 99 / 0 10 20 0 Silver City 65 94 65 94 / 0 30 20 0 Deming 69 102 68 101 / 0 0 20 0 Lordsburg 69 100 68 100 / 0 0 20 0 West El Paso Metro 75 100 74 101 / 0 0 20 0 Dell City 70 101 69 100 / 20 20 20 10 Fort Hancock 74 101 73 101 / 10 10 10 10 Loma Linda 71 95 72 96 / 10 10 20 0 Fabens 74 101 73 102 / 0 0 10 0 Santa Teresa 72 100 71 101 / 0 0 20 0 White Sands HQ 73 99 73 100 / 0 0 20 0 Jornada Range 68 99 68 100 / 0 0 20 0 Hatch 69 101 69 101 / 0 0 20 0 Columbus 71 102 71 103 / 0 0 20 0 Orogrande 72 99 72 101 / 0 0 20 0 Mayhill 59 85 60 85 / 20 20 20 10 Mescalero 57 86 57 86 / 20 20 20 10 Timberon 58 84 59 84 / 20 20 20 10 Winston 60 91 60 92 / 0 30 20 0 Hillsboro 66 96 65 98 / 0 20 20 0 Spaceport 66 99 67 100 / 0 0 20 0 Lake Roberts 56 92 55 93 / 0 30 20 0 Hurley 65 96 65 96 / 0 20 20 0 Cliff 62 100 62 101 / 0 20 20 0 Mule Creek 66 98 65 99 / 0 10 20 0 Faywood 64 97 63 97 / 0 10 20 0 Animas 69 101 69 101 / 20 20 20 0 Hachita 70 101 69 101 / 10 0 20 0 Antelope Wells 69 98 69 99 / 20 20 20 10 Cloverdale 67 97 67 97 / 20 20 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/20
Hazardous weather outlook, Jul 2, 11:39 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1139 AM MDT Sun Jul 2 2017 NMZ401>417-TXZ418>424-031745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1139 AM MDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Meager to moderate moisture and instability still in the area, but better moisture is limited over our far eastern areas. Isolated showers and thunderstorms are expected in the afternoon and early evening hours. Biggest threat with any storm today will be strong outflow winds which could cause local blowing dust across the deserts which could make for brief dangerous travel conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot afternoon temperatures around 100 degrees across the lower elevations through Tuesday may cause some heat related problems especially for those involved with strenuous outside activities. Isolated showers and thunderstorms are expected Monday through Wednesday. Increasing rain/storm chances begin Thursday with more scattered coverage expected late week. Some storms may produce strong gusty winds...small hail and brief heavy rainfall. Flooding may be the main threat across the region beyond Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to contact the NWS office with real time reports of significant weather and hazardous impacts. Bird
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:32 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 43 min |
| Jul 1, 7:10 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 34 min |
| Jul 1, 8:55 PM MDT | Special Weather Statement | EPZ | Otero | 35 min |
| Jul 2, 5:59 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.